Body Builder Boobs: Four Facts For Men to Know


—Dr. Jed Horowitz, MD, FACS  and Jodie Brice Horowitz

Gynecomastia, the growth of breast tissue in men caused by a hormone imbalance with low testosterone and higher estrogen levels, affects many men.  As many body builders and other athletes have discovered, one of the reasons for this hormone imbalance is steroid use.  Here’s what you need to know about steroid use and gynecomastia.

1)    How do Steroids Cause a Hormone Imbalance?

Taking steroids which are testosterone supplements and exogenous testosterone derivatives leads to an excess of the hormone in the body.  As a response, the body begins to convert this extra testosterone into estrogen which in turn leads to growth of breast tissue.

2)    What about Estrogen Blockers?

While estrogen blockers may be able to stop the effects of this extra, newly converted estrogen, it is still possible for symptoms of gynecomastia to develop even while taking the medication.

3)    How Can I Treat My Gynecomastia?

The most effective treatment for glandular gynecomastia caused by steroid use is complete surgical excision of the breast gland, leaving behind a flat chest and ensuring that high estrogen levels will no longer cause breast tissue growth.

4)    Can I Ever Use Steroids Again?

Sometimes, to prevent an abnormal chest appearance, a small amount of breast gland tissue is left behind during excision.  This means that it is very possible that if the patient continues to use steroids after gynecomastia surgery that his gynecomastia will return.

Don’t let your gynecomastia affect your self-esteem any longer. 

—Dr. Jed Horowitz, MD, FACS

Keywords: #gynecomastia #manboobs #breast #glandular #steroids #bodybuilders #estrogen #testosterone #hormone #hormoneimbalance

Article by
Orange County Plastic Surgeon